Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 67, NWS Sioux Falls, SD

June 14, 2025Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2025, 6:32 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2025, 6:32 PM CDT (23:32 UTC)
Expired
Jun 14, 2025, 7:15 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1563 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
172 kt
0-1 km storm-relative helicity
1563 m²/s²
0-3 km storm-relative helicity
1609 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:13 PM CDT, 19 minutes earlier. Its key messages:

  • Isolated strong to severe storms will be possible late afternoon into the evening mainly near the Missouri River into parts of northwest IA. Scattered showers and thunderstorms may then develop overnight with the better chances in southwest MN. These storms have a lower probability of being severe.
  • A weak wave will move through on Sunday bringing another chance for disorganized strong to severe storms. The better chances appear to be near and east of I-29 in the afternoon and early evening. Confidence remains low to moderate.
  • Monday night and Tuesday should see the strongest upper level wave and brings the better chance for a more widespread rain and thunderstorm threat to the area. Still not confident on location of the better chances so that will be something to watch for now.
  • Very warm temperatures in the 90s become more likely late next week.
Area forecast discussion, Jun 14, 6:13 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
613 PM CDT Sat Jun 14 2025

.KEY MESSAGES...

- Isolated strong to severe storms will be possible late
  afternoon into the evening mainly near the Missouri River into
  parts of northwest IA. Scattered showers and thunderstorms
  may then develop overnight with the better chances in
  southwest MN. These storms have a lower probability of being
  severe.

- A weak wave will move through on Sunday bringing another
  chance for disorganized strong to severe storms. The better
  chances appear to be near and east of I-29 in the afternoon
  and early evening. Confidence remains low to moderate.

- Monday night and Tuesday should see the strongest upper level
  wave and brings the better chance for a more widespread rain
  and thunderstorm threat to the area. Still not confident on
  location of the better chances so that will be something to
  watch for now.

- Very warm temperatures in the 90s become more likely late next
  week.

&&

.DISCUSSION...
Issued at 222 PM CDT Sat Jun 14 2025

Plenty of instability works into the area from the south through
this evening, especially south of I-90, with CAPE values around 2000
J/kg expected. With weak mid and upper level ridging through the
afternoon, thunderstorm development looks minimal, but a very weak
shortwave will move in this evening into the overnight. This may
allow a few storms to develop during the evening, especially closer
to the Missouri River near a low level roughly surface to 925 mb
front. With weak shear and higher CAPE values will need to watch for
slower moving and possibly training cells in a very localized area
which could cause some heavy rain. Also lending to the potential for
locally heavy rain is a freezing level around 13000 feet. Otherwise
the main severe threat would be hail to half dollars and wind gusts
to 60 mph. DCAPE values appear to top out around 1100 J/kg near the
Missouri River late afternoon into the evening. The latest high
resolution models are inconsistent with activity this afternoon and
evening although most of the models have little to no activity until
at least 23z , but with the weak ridging in the afternoon and the
weak wave tonight, holding off any better development until this
evening makes sense. Likely the best chance will be from about 6 pm
to 10 pm.

Later tonight some elevated warm advection may spark some scattered
shower and thunderstorm activity over mostly southwest MN. While
severe weather is unlikely, CAPE values around 1000-15000 J/kg could
lead to quarter sized hail and possibly some locally heavy downpours
with some slower storm motion.

Sunday morning cold see some lingering chances east of I-29 but
confidence on this is pretty low. What looks to be a possibly better
chance will be Sunday afternoon and evening as that weak overnight
wave moves through the area. Locations east of about Highway 81 will
see CAPE values approach 2000-2500 J/kg with eastern SD into
northwest IA the most likely location for this higher instability
and what appears to be a weakening capping inversion. Once again
shear is pretty weak so expect locally heavy rainfall, hail to ping
pong ball and wind gusts to 65 mph to be the main threats. While
tornadoes are very unlikely there may be a little warm front around
the MN/IA border as well as some potential left behind outflow
boundaries, so that will be something to watch for as well.

Later Sunday night into Monday morning might be a lull in potential
as weak ridging moves through behind of the exiting wave and ahead
of the incoming wave. Confidence on Monday afternoon and evening is
pretty low but do think that there will be some activity. Both the
Nam and GFS are pushing 3000-3500 J/kg CAPE with some moderate mid
and upper level winds from 30-50 knots. This could allow for a
disorganized multi cellular cluster to see some cell mergers and
strengthen into a supercell or two. Still too far out for any real
confidence, but something to watch out for.

While confidence on a stronger wave for Monday night into Tuesday is
pretty high, the locations of the convective activity is pretty low.
The models do seem a touch quicker with the wave so that may
suppress the stronger activity southward for the afternoon and
evening. Definitely a wait and see for Tuesday.

Wednesday into Saturday will see northwest flow aloft give way to a
fairly strong ridge, so highs in the 90s may become fairly common
late neat week and into next weekend. Spotty chances for showers and
thunderstorms but no big signs on anything specific at this
time.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 610 PM CDT Sat Jun 14 2025

Isolated to scattered thunderstorms over parts of northwest IA
will continue through late evening. A few of these storms could
be strong to severe with large hail and damaging winds.
Additional showers and storms could develop through east central
SD into southwestern MN late tonight into Sunday morning, with a
lesser severe chance with these storms. For Sunday, the better
chances of showers and storms will be east of Interstate 29
during the afternoon and evening, and a few of these could be
severe.

Otherwise, MVFR/IFR stratus over MN and northern SD may shift a
little farther to the south tonight, possibly affecting KHON
and KFSD into Sunday morning. Winds will be on the lighter side,
out of the east/southeast through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...JM
Hazardous weather outlook, Jun 14, 4:27 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
427 AM CDT Sat Jun 14 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
427 AM CDT Sat Jun 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Patchy fog remains across parts of the area this morning. Please
drive to conditions if you encounter fog on the road.

Chances for showers and thunderstorms continue today, along and
south of I-90, mainly across parts of southeast South Dakota,
southwest Minnesota, northwest Iowa, and far northeast Nebraska. Some
storms could be strong to severe with large hail and damaging winds
as the main hazards.

A second round of showers and storms is possible north of I-90
tonight. A few severe storms along with the potential for heavy
rainfall is possible though this potential is low at this time.
Continue to check the latest forecast for the most up to date
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An active pattern looks to bring chances for showers and storms for
Sunday through next week. While finer details remain uncertain,
continue to monitor the forecast for strong to severe storms and
heavy rain potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 14, 5:54 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
554 PM CDT Sat Jun 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Hail             1 SE Le Mars            42.78N 96.16W
06/14/2025  M0.70 Inch       Plymouth           IA   Trained Spotter

            pea to dime size hail.

&&

JC
Local storm report, Jun 14, 6:08 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
608 PM CDT Sat Jun 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             1 SE Le Mars            42.78N 96.16W
06/14/2025  M1.25 Inch       Plymouth           IA   Trained Spotter

            Infrequent larger stones from quarter to
            half-dollar size.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:37 AM CDTDense Fog AdvisoryFSDBon Homme, Charles Mix, Clay, Douglas, Gregory, Hanson and 7 more4 hr
Jun 14, 6:30 PM CDTSevere Thunderstorm WarningFSDClay, Union45 min
Jun 14, 5:47 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth28 min
Jun 14, 5:51 PM CDTSevere Thunderstorm WarningFSDPlymouth24 min
Jun 14, 6:36 PM CDTSevere Thunderstorm WarningFSDPlymouth39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.